Wisconsin, 2020

Damaging Wind in Wisconsin, August 14, 2020

August 14, 2020 · NWS DLH · 1 event in 1 county or zone

A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, winds produced some minor damage to some patio furniture in Douglas County but were otherwise benign as they moved across northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, winds produced some minor damage to some patio furniture in Douglas County but were otherwise benign as they moved across northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 11:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 11:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1220 AM CDT Fri Aug 14 2020

.UPDATE...
Issued at 928 PM CDT Thu Aug 13 2020

Strong to severe thunderstorms were occurring over far western
Minnesota as of 0225Z. A very unstable airmass is in place with
MLCAPE values from 2500-4000 J/KG over or near the western half
of the Northland. However, the effective shear has been limited
over our area to 20 to 25 knots. Although the 925mb winds are
forecast to increase some, the stronger values are forecast to occur
further east of the storms. The CAMs have been too fast moving
the storms into our area and they look to remain mainly west
through 03Z-04Z then they should develop/move east after that.
Given the instability, severe storms will be possible with
damaging wind the main threat but hail would also be possible
given the instability and steeper mid-upper level lapse rates seen
in the 00Z KINL sounding. In addition to the severe threat will
be very heavy rain as the storms have been moving over the same
areas. The CAMs suggest the eventual development of a line but
confidence in if and how fast the line will move is low. There is
some agreement that the storms will decrease in intensity as they
move into far eastern Minnesota late tonight.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 403 PM CDT Thu Aug 13 2020

Showers and thunderstorms are likely to initiate farther west in
northwest MN this afternoon and move into the Northland late this
evening into tonight. A warm front started to lift across the CWA
this morning, which increased both surface temperatures and
dewpoints. This increase in both temperature and moisture has helped
the atmosphere to destabilize this afternoon indicated by model
MLCAPE that has been exceeding 3000 J/kg over northwest MN. Closer
to our CWA, MLCAPE has also been impressive, with 2500-3000 J/kg
across much of NE MN. While instability isn't in short supply today,
shear has been less than favorable. 0-6 km bulk shear over the
Northland will likely only be 10-20 knots. The better environment
shear wise is in NW MN, where bulk shear is between 30-40 knots.

Strong to severe thunderstorms move into the CWA this evening with
timing being likely after 02z. While the environment over the CWA is
shear starved, the strengthening of a LLJ at 850mb to 40 knots will
likely sustain the storms as they move into our area. The primary
hazard associated with these storms will be damaging winds, as CAMs
are suggesting individual cells coming together into a linear storm
mode as they move into the northwest portion of the CWA. A slight
risk for large hail and QLCS tornadoes will also be possible, given
the large amount of instability and 0-1 km SRH values exceeding 150
m2/s2.

A brief break in the action comes Friday morning, as the main line
of showers and thunderstorms dissipate. Lingering showers and
isolated thunderstorms will be possible in the Arrowhead region
throughout the day tomorrow. Otherwise, expect another warm and
humid day.

Another chance of strong to severe thunderstorms is likely for
tomorrow afternoon and evening as a cold front and longwave trough
approach the CWA. Instability is expected to increase in the
afternoon, with over 2000 J/kg of MLCAPE possible. The shear
environment will also be better, with 30-40 knots of 0-6 km bulk
shear likely. Multiple severe hazards are possible tomorrow, with
damaging winds, large hail, and a few tornadoes possible. The risk
of tornadoes will be primarily confined to the Brainerd Lakes area
and is dependent on if discrete cells can form. CAMs are hinting
towards a line of severe convection forming along the cold front,
with timing being after 20z. This line of storms is likely to weaken
as it moves into NW WI where instability and shear are more
marginal.

.LONG TERM...(Saturday through Thursday)
Issued at 403 PM CDT Thu Aug 13 2020

Following the passage of the cold front, temperatures will return to
the 70s, along with a reduction in humidity. A slight chance for a
few lingering showers and isolated thunderstorms will be possible
Saturday afternoon along the northern half of the Arrowhead.
Otherwise, expect next week to be cooler and dry as a longwave
trough remains over the eastern half of the US. The next chance of
rain arrives next week Thursday, as a shortwave trough moves over
the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1219 AM CDT Fri Aug 14 2020

A line of strong to severe storms stretched from near International
Falls to Bemidji into far southeast North Dakota as of 05Z. These
storms were moving east and will continue to do so overnight. The
storms are expected to diminish in intensity as they near far
eastern Minnesota late tonight. Until then, damaging winds and hail
to one inch will be possible as will very heavy rainfall. Most areas
will start out VFR but there were pockets of MVFR ceilings. The MVFR
ceilings will expand over northern Minnesota later tonight. IFR
conditions will occur with the stronger storms. Low level wind shear
will also occur, mainly affecting KDLH and KHIB. Another round of
storms will be possible Friday afternoon and night ahead of a cold
front. Some of the storms may be severe with large hail and damaging
winds the main threats. Gusty southerly winds will also occur ahead
of the front with a switch to westerly behind the front.

&&

.MARINE...
Issued at 928 PM CDT Thu Aug 13 2020

Chances for showers and thunderstorms will increase later tonight,
after midnight. A few storms late tonight into early Friday
morning may be severe. Easterly winds tonight will be from 10 to
15 knots with some higher gusts with them remaining easterly for
much of western Lake Superior into most of Friday. The wind will
veer to southerly for all areas Friday night and be from 10 to
around 15 knots with higher gusts. Another round of showers and
thunderstorms are possible Friday evening. A few storms Friday
evening may be severe, with strong and gusty winds, large hail,
and heavy rainfall being the primary hazards. Winds and waves will
be higher in and near any thunderstorms tonight into Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  82  57  77 /  60  70  80  10
INL  63  80  52  77 /  80  60  60  10
BRD  67  83  53  77 /  70  50  50   0
HYR  64  85  58  77 /  20  20  80  10
ASX  65  87  60  79 /  30  20  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Melde
SHORT TERM...Unruh/Huyck
LONG TERM...Unruh/Huyck
AVIATION...Melde
MARINE...Unruh/Huyck
Hazardous weather outlook, Aug 13, 6:28 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
728 PM CDT Thu Aug 13 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
728 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Chances for strong to severe thunderstorms will return to
portions of northern Minnesota later this evening and overnight,
starting around or after 9 PM over western parts of the
Northland. The main threats will be damaging winds up to 70 MPH,
large hail, and heavy rainfall that may lead to localized flash
flooding. Areas most likely to see severe weather will be along
and west of a line from Crane Lake, MN to Walker, MN but the
threat will extend east to far western Lake Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More chances for strong to severe thunderstorms will be possible
Friday afternoon and evening across most of northeast Minnesota
and into northwest Wisconsin. The main hazards will be damaging
winds, large hail, and heavy rainfall that may lead to flash
flooding. One or two tornadoes will also be possible, mainly over
east-central into north-central Minnesota.

Chances of thunderstorms will linger into Saturday. Severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-141200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
728 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

 Chances of thunderstorms will be possible later tonight. Some
strong to severe storms will be possible, with strong winds and
large hail being the main threats, along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More chances of strong to severe thunderstorms are possible for
Friday, particularly in the afternoon and evening hours. Strong
winds and large hail will be the main threats, along with frequent
lightning.

Chances of thunderstorms will linger into Saturday. Severe
weather is not anticipated.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 14, 1:09 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
209 AM CDT Fri Aug 14 2020

MNZ019-026-035-037-140745-
Central St. Louis-Northern Aitkin-Carlton/South St. Louis-South
Itasca-
209 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHERN AITKIN AND SOUTHWESTERN ST. LOUIS COUNTIES...

At 209 AM CDT, strong thunderstorms were along a line extending from
8 miles north of Chisholm, to near Pengilly, to near Swatara, and
moving east at 25 mph.

Wind gusts up to 45 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Gilbert, Aurora,
Keewatin, Buhl, Nashwauk, Biwabik, Cherry, Swan River, Hill City,
Floodwood, Warba, Toivola, Meadowlands, Swatara, and Pengilly.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle. Weakly rooted and damaged
trees and branches could be blown down with these winds.

LAT...LON 4728 9325 4746 9310 4746 9307 4750 9307
      4761 9298 4759 9220 4723 9255 4675 9312
      4690 9377
TIME...MOT...LOC 0709Z 275DEG 22KT 4761 9287 4728 9316 4691 9359

Melde
Special weather statement, Aug 14, 1:13 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
213 AM CDT Fri Aug 14 2020

MNZ025-026-033>037-140800-
Northern Aitkin-Crow Wing-North Cass-Carlton/South St. Louis-South
Itasca-South Cass-South Aitkin-
213 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
AITKIN...SOUTHEASTERN CASS...SOUTHWESTERN ST. LOUIS...NORTHWESTERN
CARLTON AND CROW WING COUNTIES...

At 212 AM CDT, strong thunderstorms were along a line extending from
7 miles southwest of Warba, to Pillager, and moving east at 40 mph.

Wind gusts up to 45 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.

These storms will be near...
  Baxter, Swan River and Jacobson around 225 AM CDT.
  Saint Mathias around 235 AM CDT.
  South Long Lake and Upper South Long Lake around 245 AM CDT.
  Floodwood around 250 AM CDT.

Other locations impacted by these storms include Waukenabo, Cedar
Lake, Camp Lake, Waldeck, Trommald, Lake Shore, Barrows, Flowage
Lake, Mission and Woodrow.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4716 9342 4708 9305 4703 9305 4703 9273
      4699 9251 4624 9363 4624 9380 4616 9381
      4616 9425 4621 9440 4627 9434 4632 9441
      4631 9457 4633 9463
TIME...MOT...LOC 0712Z 290DEG 33KT 4707 9341 4633 9448

JDS
Special weather statement, Aug 14, 1:42 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 AM CDT Fri Aug 14 2020

MNZ011-012-019-026-037-140830-
Northern Cook/Northern Lake-Central St. Louis-North St.
Louis-Carlton/South St. Louis-South Itasca-
242 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
ST. LOUIS AND NORTHWESTERN LAKE COUNTIES...

At 241 AM CDT, strong thunderstorms were along a line extending from
14 miles southwest of Rainy Lake East, to 12 miles southwest of
Tower, to 8 miles east of Swan River, and moving east at 30 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Hibbing, Ely, Lake Vermilion, Virginia, Chisholm, Eveleth, Mountain
Iron, Hoyt Lakes, Gilbert, Aurora, Babbitt, Buhl, Biwabik, Cherry,
Embarrass, Tower, Cotton, Winton, Toivola, and Meadowlands.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4827 9200 4823 9195 4824 9190 4821 9186
      4820 9172 4812 9171 4809 9158 4771 9179
      4689 9236 4704 9320 4772 9272 4831 9245
      4822 9235 4825 9227 4832 9231 4835 9228
      4836 9206
TIME...MOT...LOC 0741Z 267DEG 24KT 4838 9221 4771 9250 4706 9302

Melde
Special weather statement, Aug 14, 1:48 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
248 AM CDT Fri Aug 14 2020

MNZ034>038-140830-
Northern Aitkin-Crow Wing-Pine-Carlton/South St. Louis-South Aitkin-
248 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AITKIN...NORTHWESTERN
PINE...SOUTHWESTERN ST. LOUIS...CARLTON AND SOUTHEASTERN CROW WING
COUNTIES...

At 247 AM CDT, strong thunderstorms were along a line extending from
near Floodwood, to near Tamarack, to near Saint Mathias, and moving
southeast at 35 mph.

Wind gusts up to 50 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Floodwood, McGregor and Tamarack around 250 AM CDT.
  Kettle River and Brookston around 315 AM CDT.
  Moose Lake around 325 AM CDT.
  Cloquet, Barnum, Willow River, Fond Du Lac Reservation and Saginaw
  around 330 AM CDT.

Other locations impacted by these storms include Gowan, Grand Lake,
Waukenabo, Arthyde, Cedar Lake, Camp Lake, Sheshebee, Wright, Ripple
Lake and Dads Corner.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4703 9322 4703 9313 4689 9236 4636 9267
      4615 9306 4616 9343 4625 9343 4624 9380
      4616 9381 4616 9437
TIME...MOT...LOC 0747Z 302DEG 29KT 4699 9290 4660 9317 4615 9422

JDS
Special weather statement, Aug 14, 2:25 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 AM CDT Fri Aug 14 2020

MNZ036>038-WIZ001-006-140915-
Pine-Carlton/South St. Louis-South Aitkin-Douglas-Burnett-
325 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...EASTERN CARLTON...DOUGLAS AND NORTHERN BURNETT COUNTIES...

At 324 AM CDT, strong thunderstorms were along a line extending from
near Scanlon, to near Willow River, to near Isle, and moving
southeast at 40 mph.

Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Superior, Cloquet, Hinckley, Sandstone, Hawthorne, Lake
Nebagamon, Scanlon, Carlton, Mahtowa, Barnum, Poplar, Solon Springs,
Willow River, Wrenshall, Oliver, Askov, Rutledge, Dairyland, and
Holyoke.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9312 4598 9305 4616 9306 4616 9343
      4621 9343 4642 9284 4676 9246 4652 9160
      4616 9201 4616 9205 4612 9205 4584 9283
TIME...MOT...LOC 0824Z 298DEG 34KT 4669 9246 4640 9278 4619 9338

Melde
Special weather statement, Aug 14, 2:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 AM CDT Fri Aug 14 2020

MNZ011-012-019-020-037-WIZ001-140915-
Northern Cook/Northern Lake-Central St. Louis-North St.
Louis-Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
328 AM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN COOK...
SOUTHEASTERN ST. LOUIS...NORTHEASTERN CARLTON...LAKE AND NORTHEASTERN
DOUGLAS COUNTIES...

At 328 AM CDT, strong thunderstorms were along a line extending from
10 miles north of Basswood Lake, to near Whiteface Reservoir, to near
Scanlon, and moving east at 40 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Superior, Cloquet, Ely, Hermantown, Two Harbors, Proctor,
Hoyt Lakes, Babbitt, Maple, Poplar, Winton, Fairbanks, Wolf Lake,
White Iron Lake, Wisconsin Point, City of Rice Lake, Saganaga Lake,
Whiteface Reservoir, and Fall Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4709 9145 4678 9203 4673 9196 4672 9188
      4678 9162 4656 9173 4679 9256 4821 9182
      4819 9171 4811 9170 4811 9156 4805 9157
      4805 9142 4808 9125 4824 9088
TIME...MOT...LOC 0828Z 268DEG 33KT 4820 9170 4734 9212 4676 9238

Melde

The radar

The Duluth radar (KDLH), 28 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 14, 3:00 AM CST to 3:02 AM CST
Where
Douglas County, 0.69 mi S of Boylston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.590, -92.130

A patio table was flipped over and 3 to 4 gallon potted plants were knocked over by the winds as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916915.